0
RESEARCH PAPERS

On the Contact Problem of an Inflated Spherical Nonlinear Membrane

[+] Author and Article Information
W. W. Feng

Department of Mechanical Engineering, Carnegie-Mellon University, Pittsburgh, Pa.

W.-H. Yang

Department of Engineering Mechanics, The University of Michigan, Ann Arbor, Mich.

J. Appl. Mech 40(1), 209-214 (Mar 01, 1973) (6 pages) doi:10.1115/1.3422928 History: Received September 01, 1971; Online July 12, 2010

Abstract

The contact problem of an inflated spherical nonlinear elastic membrane between two large rigid plates is formulated in terms of three first-order ordinary differential equations for the region where the spherical membrane is not in contact with the rigid plates. The constraint condition introduced by the rigid plate on part of the spherical membrane reduces the number of governing equations to two for the contact region. A general stress-strain relation for the spherical membrane is used in the formulation. The results presented in this paper assume that the material behavior of the spherical membrane is that described by the Mooney model. Nonlinear spring characteristics and the instability phenomena of the inflated membrane are discussed.

Copyright © 1973 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In